Suppose you are out hiking, many hours from the trail head and someone has a severe allergic reaction (ie, anaphylactic shock or Anaphylaxis). In this case, what is the best course of treatment to maximize their chance of survival until they can reach a hospital?
Anybody who has severe allergies which could lead to anaphylaxic shock should carry appropriate medication with them. Typically, that would consist of:
- An antihistamine (e.g. benadryll)
- An epinephrine auto-injector (aka "Epi-Pen")
Benadryll is available over the counter and you should have it in your first aid kit. Epi is by prescription only (at least in the US), so the individual who has allergies should carry their own. If you're leading a large group, you may be able to get a prescription and standing orders for trained staff to carry and administer epinephrine to group members.
Many people think that just injecting epi when somebody has an anaphylactic attack is the entire treatment. It's important to know that epinephrine does not fix the underlying issue! It only helps to reduce swelling, helping to re-open the airway. You must fix the cause of the reaction!
As soon as an exposure to a known allergen occures – even if the person isn't having a visible reaction – you need to immediately have the person take an antihistamine. Antihistamines are drugs that suppress the histamine response, i.e. the body's overreaction to an antigen. This is what actually reduces the severity of the allergic reaction itself. Correct dosage depends on the person; consult the instructions on the antihistamines or talk to a doctor.
The important consideration with an allergic reaction is maintaining a clear airway. If you get the antihistamines into the patient immediately, it's possible that the reaction will be contained and the patient will not develop anaphylaxis. In the event that they do develop anaphylaxis, that's where you need to monitor their airway and administer epi if necessary. If the patient is having difficulty breathing, encourage them to take deep, calm breaths, and to pace their breathing off yours.
If the patient is unable to maintain a clear airway, be prepared to administer epinephrine. Epi-pen trainer kits are widely available through first aid training programs, so if you expect to be traveling in the wilderness with people who may require epi, you should do the training. The auto-injectors have clear instructions on them; typically you just remove the blue cap, place the orange end of the auto-injector on their thigh, push down hard on the epi-pen to trigger the injector, and hold it in place for at least 30 seconds. The epi is administered automatically at the correct dosage. Make sure to carefully follow the directions as individual auto-injectors may vary in how exactly they are administered. Epi wears off after 10-15 minutes, so most people will carry either a dual-injector or two injectors, so that a second dose can be administered if necessary. When injecting, always hold the injector gripped in your fist, do not place anything over either end of the pen to ensure you don't accidentally inject it into yourself!
Make sure to monitor the patient's vital signs throughout, and continue to monitor their condition after the initial treatment. Ensure that any secondary issues such as bleeding from a bite, etc. are taken care of as well.
Once you've stabilized the patient, you need to start planning for an evacuation. Anaphylactic reactions are life threatening. If you are in a very remote area and have access to an emergency locator beacon or other outside communication, it's appropriate to request emergency assistance.
As always, the most important thing is to be adequately prepared. Understanding the allergies (and other medical concerns) your group members have, what treatment options they have, and how to use them is critical. You should know all of this information for every member of your party before heading into the wilderness, so that if an emergency situation does arise you're already prepared. Most people with medical concerns which could require your immediate intervention will be happy to show you how to handle it should they need your help. In this particular example, epi injectors differ in appearance and operation, and knowing exactly how to use the injectors belonging to members of your party will save you precious time should you actually need to use them.
Note: This information is based on my training as a wilderness first responder and the accompanying textbooks and practice. Reading medical advice on the internet is no substitute for proper medical training. This information is provided as-is, with no guarantee of correctness or effectiveness. You alone are responsible for ensuring an appropriate level of training for the activities you engage in, including administering first aid to yourself and others. Neither Stack Exchange, the author, nor any other party shall be responsible for any harm that comes to you or others by following any advice in this post.
An epi-pen buys you 15 to 30 minutes. You can follow up with benadryl for other antihistamine. But the patient needs to understand what to do. For a back country activity the patient needs sufficient antihistamine to get over the incident or back to medical facility.
This is a serious incident. I have worked with people who were seriously allergic to bee stings. When they got stung, it was, "epi-pen NOW. Drive me to a hospital. Watch me for relapse, here's the second epi-pen if I stop breathing"
One other person I knew was so allergic she had a pen in each car, bathroom, and in her purse. That way she had 2 to get her to the hospital.
Although an epi-pen-like device is the correct treatment for anaphylaxis, if the patient's airway is becoming obstructed, and adrenaline is not available (or has already been expended), several puffs (some sources say 8-10) from an asthma inhaler intended for treating an acute asthma attack, particularly one containing salbutamol (also known as albuterol), can provide some relief. Ideally, it should be delivered through a spacer.
In my experience, more people carry asthma inhalers than epi-pens. However, this should only be done when the patient's airway is swelling and potentially becoming obstructed (they will have a wheeze or difficulty moving air). In this case, the consequences of doing nothing may include the patient dying. Giving a drug to a patient who doesn't usually take it is not a good idea, as there's a risk of adverse reaction from the drug itself. Salbutamol also increases the heart rate. You should still seek emergency help.
Salbutamol is a bronchodilator, and will dilate the airways in the lungs, but will not help to relieve an upper airway obstruction.